Indiana, 2009

Tornado in Indiana, May 14, 2009

May 14, 2009 · NWS PAH · 1 event in 1 county or zone

A line of severe thunderstorms moved slowly southeast through the early morning hours. These storms moved through a very moist and unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A line of severe thunderstorms moved slowly southeast through the early morning hours. These storms moved through a very moist and unstable atmosphere. A small-scale bow echo produced a significant tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 13, 4:51 PM CST, 9 hours 34 minutes earlier.

Area forecast discussion, May 13, 4:51 PM CST, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
551 PM CDT WED MAY 13 2009

.UPDATE...
REMNANT MCV INTO SOUTHERN ILLINOIS. CONVECTION HAVING A VERY
DIFFICULT TIME GENERATING PERSISTENT CORES WITH ANY APPRECIABLE
ROTATION. THE LIMITING FACTOR ALL ALONG WAS ONLY MARGINALLY
SUPPORTIVE WIND FIELDS FROM 700-300 MB IN THE 30-40 KT RANGE NOT
INCREASING WITH HEIGHT FOR SPEED SHEAR...WHILE UNIDIRECTIONAL.
ALREADY CLEARED SE MISSOURI COUNTIES. WE MAY SEE SOME WIND GUSTS
BASED ON THE LATEST TRENDS...IF THEY CAN TRANSLATE TO THE SURFACE
IN THE COMPACTING MCV AS IT HEADS TOWARD THE WABASH RIVER. BUT AT
THIS TIME...RETURNS ARE NOT TOO IMPRESSIVE. LOW LEVEL WINDS ARE
STILL DECENT...WITH AN UNSTABLE FETCH INTO THE CONVECTION FROM
WEST KY AND SE MO. CELLS MAY STILL INTENSIFY IN WATCH AREA.

ALSO UPDATED THE AVIATION SECTION BELOW FOR THE UPCOMING 00Z
TAF ISSUANCE.

...NOLES...

&&

.DISCUSSION... /ISSUED 240 PM CDT WED MAY 13 2009/

DISCUSSION...
MCV MOVING INTO SE MISSOURI THIS AFTERNOON WITH INCREASING
CONVECTION VERY CLOSE TO OUR SE MISSOURI COUNTIES. OVER THE
REMAINDER OF THE AREA...CAP IS SLOWLY WEAKENING BUT STILL
PRESENT...WITH NIL ACTIVITY ON THE RADAR. CAPE VALUES ALONG AND
WEST OF THE MISSISSIPPI RIVER RUNNING 1500-2000 SURFACE BASED WITH
LI/S BELOW -6.

WILL CONTINUE TO MONITOR THIS AREA...BUT WITHOUT A FOCUS FOR
LIFT...MAY BE HARD TO GEN UP CONVECTION THROUGH THE END OF THE
DAY. THE PRESENCE OF THE MCV AND ATTENDANT FORCING TO ITS SOUTH
MAY HAVE TO BE THE FOCUS FOR CONVECTIVE DEVELOPMENT ACROSS WESTERN
PORTIONS OF THE REGION. ONLY OTHER FEATURES ARE WEAK CONVERGENCE
NEAR THE MISSISSIPPI RIVER...AND POTENTIALLY OUTFLOW ACROSS
SOUTHERN ILLINOIS UP NEAR INTERSTATE 64 FROM EARLIER CONVECTION TO
OUR NORTH.

SPC CONTINUES TO OUTLOOK SE MISSOURI AND SRN ILLINOIS IN A
MODERATE RISK AREA...WHICH IS PLAUSIBLE. VERY UNSTABLE CONDITIONS
COUPLED WITH DECENT LOW LEVEL WIND FIELDS AND POTENTIALLY REMNANT
BOUNDARIES COULD RESULT IN DISCRETE CELLS CAPABLE OF HAIL...STRONG
WINDS AND POSSIBLY A TORNADO. IN THE VERTICAL...SPEED SHEAR IS
ONLY MARGINAL...WITH LITTLE CHANGE IN A 30-40KT PROFILE FROM
700-300MB. THEREFORE EVEN THOUGH WE MAY SEE DISCRETE CELLS...
PERSISTENCE MAY NOT BE AS PROMINENT. SHOULD BE EVOLUTIONARY
TONIGHT AS INSTABILITY SHIFTS FARTHER NORTHWEST INTO SRN ILLINOIS
AND SE MISSOURI AFTER 00Z...AHEAD OF A COLD FRONTAL BOUNDARY. POPS
WILL GO INTO CATEGORICAL RANGE...AND MODE SHOULD BECOME MORE
LINEAR AND BROAD SCALE COVERAGE WISE THROUGH 06Z. AFTER 06Z
INSTABILITY DIMINISHES...WITH WHAT SHOULD BE A LOWERING THREAT OF
SEVERE WEATHER LATE...AS THE BOUNDARY SETTLES SOUTH TO THE OHIO
RIVER AND WEAKENS AND STALLS...WITH LIKELY POPS SOUTHERN SECTIONS
BY THURSDAY MORNING.

A CONTINUED UNSETTLED PATTERN WILL PERSIST THROUGH SATURDAY WITH
A COLD FRONT COMING INTO THE REGION BY LATE SATURDAY AFTERNOON
INTO EARLY SATURDAY NIGHT. THEREFORE CANNOT ELIMINATE POPS FROM
ANY PERIOD. BUT THE NEXT BEST CHANCES WILL LIKELY BE FRIDAY WITH
A POTENTIAL MCS...AND WITH THE FRONT LATE SATURDAY INTO EARLY
SATURDAY NIGHT.

THE OPS MODELS AND ENSEMBLES CONTINUE TO SUPPORT DRY WEATHER SUNDAY
THROUGH THE MIDDLE PART OF NEXT WEEK...WITH HIGH PRESSURE DOMINANT
FOR THE MOST PART...ACROSS THE EASTERN PART OF THE NATION.

WILL LET WIND ADVISORY CONTINUE THROUGH EARLY EVENING IN WIND DAMAGE
AREAS OF SE MISSOURI AND SRN ILLINOIS...WITH THE LAKE WIND ADVISORY
CONTINUING THROUGH 6 PM ELSEWHERE.

&&

.AVIATION...
WILL MONITOR KEVV AND KOWB FOR CONVECTIVE TRENDS EARLY ON. BEST
CHANCE OF CONVECTION AT ALL THE TAF SITES WILL BE LATER ON AS A
COLD FRONT SETTLES SOUTH INTO THE REGION OVERNIGHT. GENERALLY VFR
CONDITIONS OUTSIDE OF CONVECTION. SHORT TERM...KPAH AND KCGI
TAF SITES WILL LIKELY BE FREE OF CONVECTION THROUGH 06Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, May 13, 9:07 PM CST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1007 PM CDT WED MAY 13 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1007 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS ASSOCIATED WITH A COLD FRONT IS EXPECTED
TO PUSH SOUTHEAST THROUGH MUCH OF THE QUAD STATE AFTER MIDNIGHT.
THE STORMS MAY BE SEVERE AS THEY ENTER THE AREA...BUT WILL LIKELY
BE WEAKENING AS THEY MOVE EASTWARD THROUGH THE REGION. DAMAGING
WINDS WILL BE THE PRIMARY THREAT...BUT A TORNADO OR TWO AND SOME
LARGE HAIL WILL STILL BE POSSIBLE. LOCALLY HEAVY RAINFALL WILL BE
ANOTHER CONCERN TONIGHT.

SOME GUSTS UP TO 30 MPH WILL BE POSSIBLE AHEAD OF THE FRONT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS CONTINUE IN THE FORECAST THURSDAY THROUGH SATURDAY
NIGHT. LOCALLY HEAVY RAINS AND LIGHTNING ARE THE PRIMARY HAZARDS
WITH STORMS DURING THIS TIME PERIOD. ISOLATED SEVERE STORMS CANNOT
BE RULED OUT...ESPECIALLY SATURDAY INTO SATURDAY NIGHT.

REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR RIVER FLOOD
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.

In the hours before

Local storm report, May 14, 1:48 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
248 AM CDT THU MAY 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 AM     HAIL             HURST                   37.84N 89.14W
05/14/2009  E1.00 INCH       WILLIAMSON         IL   EMERGENCY MNGR

            QUARTER-SIZED HAIL. RELAYED FROM SPOTTER.

&&

AD
Local storm report, May 14, 1:50 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
250 AM CDT THU MAY 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND DMG     N JOHNSTON CITY         37.82N 88.93W
05/14/2009                   WILLIAMSON         IL   EMERGENCY MNGR

            TREE DOWN ON A POWERLINE.

&&

AD
Special weather statement, May 14, 1:58 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
258 AM CDT THU MAY 14 2009

ILZ088-089-092>094-KYZ001>005-MOZ110>112-114-141000-
UNION IL-JOHNSON-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-
BALLARD-MCCRACKEN-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...JONESBORO...VIENNA...CAIRO...
MOUND CITY...METROPOLIS...HICKMAN...CLINTON...BARDWELL...
WICKLIFFE...PADUCAH...BLOOMFIELD...SIKESTON...CHARLESTON...
NEW MADRID
258 AM CDT THU MAY 14 2009

...SIGNIFICANT WEATHER ADVISORY...

A LINE OF STRONG THUNDERSTORMS WILL MOVE RAPIDLY EAST ACROSS THE
MISSISSIPPI RIVER. AT 255 AM...THE LINE OF STORMS EXTENDED FROM
ANNA ILLINOIS...SOUTHWEST ACROSS CAPE GIRARDEAU MISSOURI...TO
DEXTER.

THE LINE IS MOVING EAST AT 45 MPH. BY 4 AM...THE LINE WILL EXTEND
FROM POPE COUNTY...ACROSS METROPOLIS ILLINOIS AND PADUCAH
KENTUCKY...SOUTHWEST TO CLINTON AND FULTON. WIND GUSTS TO 45 MPH
AND SMALL HAIL WILL ACCOMPANY THE STRONGEST STORMS IN THIS LINE.

A PERIOD OF VERY HEAVY RAIN WILL OCCUR...REDUCING VISIBILITY BELOW
A MILE.

YORK
Local storm report, May 14, 2:04 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
304 AM CDT THU MAY 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND DMG     NEELYVILLE              36.56N 90.51W
05/14/2009                   BUTLER             MO   LAW ENFORCEMENT

            8X10 SHED DESTROYED. MINOR SHINGLE DAMAGE. 2 TREES
            DOWNED.

&&

AD
Local storm report, May 14, 2:07 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
307 AM CDT THU MAY 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 AM     TSTM WND GST     7 W HARRISBURG          37.74N 88.68W
05/14/2009  E60.00 MPH       SALINE             IL   LAW ENFORCEMENT

            PATROL OFFICER ESTIMATED 60 MPH WIND WITH DEBRIS IN THE
            AIR.

&&

AD
Special weather statement, May 14, 2:10 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
310 AM CDT THU MAY 14 2009

ILZ078-083-086-087-INZ081-082-085>087-KYZ018-140915-
SALINE-GALLATIN-WHITE-WABASH-VANDERBURGH-PIKE-GIBSON-WARRICK-POSEY-
HENDERSON-
INCLUDING THE CITIES OF...CHANDLER...EVANSVILLE...FORT BRANCH...
MELODY HILL...MOUNT CARMEL...MOUNT VERNON...OAKLAND CITY AND
PRINCETON
310 AM CDT THU MAY 14 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 408 AM EDT/308 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF STRONG THUNDERSTORMS WITH STRONG WINDS 40 TO 50
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MOUNT
CARMEL TO OMAHA...MOVING EAST AT 50 MPH. THE EVANSVILLE METRO AREA
WILL IMPACTED BY THIS LINE OF STORMS BY 400 AM CDT.

MOVE INDOORS TO A PLACE OF SAFETY. STRONG WINDS MAY BRING DOWN TREE
LIMBS AND BLOW AROUND DEBRIS AND OTHER OUTDOOR OBJECTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. STAY
TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

The radar

The Evansville,IN radar (KVWX), 15 km away, was scanning. The volume nearest the first event began at 08:23 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Gibson

When
May 14, 2:25 AM CST to 2:39 AM CST
Where
Gibson County, Haubstadt to 2 mi E of Buckskin
Rating
EF2
Path length
10.35 mi
Path width
125 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
38.200, -87.570

Maximum winds were estimated near 120 mph at the beginning of the damage path. The most significant damage occurred on a farm on the north side of the Haubstadt Raceway. A 50-foot grain bin was moved off its foundation and destroyed, several large machinery buildings sustained partial losses of roofs and walls, and a race car frame on blocks was moved about 100 feet. Damage intensity decreased eastward along the path. Elsewhere along the path, a barn lost its roof, and several homes received roof damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyThe tornado archive for Indiana, 2009Warnings in Indiana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165954.